What to expect after you stop taking birth control

Hormone levels quickly return to their normal balance and ovulation can occur soon

What happens when you stop hormonal birth control after multi-year use?

In the U.S., nearly two-thirds of women of reproductive age regularly use birth control to avoid accidental pregnancy. Next to condoms and sterilization, hormonal birth control pills (also available as patches, vaginal rings, and injections) are the main option. On any given day, roughly 10 million American women use birth control pills. Many women start taking the pill as teenagers and continue using them for years or even over a decade. 

After using hormonal birth control for such a long time, some women wonder what will happen when they discontinue birth control and what the effects on the body will be. When you first started taking the pill, it took the body 4-6 months to adapt to it and rebalance hormone levels. Does going off the pill result in a similar long adjustment process?

Birth control hormones leave the body quickly  

It only takes 3-6 days for the hormones delivered through the birth control pill (or patches or rings) to leave your body. The only exception is birth control injections since the hormone load of each shot is intended to last for up to three months. It saves you the trouble of having to take a pill every day, but it also means after your last shot, it will take at least three and up to six months for the injected hormones to clear out of your system. 

Is it possible to get pregnant right away after you stop birth control? 

Indeed, unprotected intercourse may get you pregnant only a day or two after you stop using hormonal birth control. Statistically, it’s a low risk, but probably not one you want to take. So, be aware that without the protection of birth control, your hormones immediately will get back to work on making you fertile. After all, that’s their main job. If you don’t plan on becoming pregnant — many women discontinue hormonal birth control for reasons other than planned pregnancy — consider using another form of protection, such as condoms.

Some women will find that their bodies will take longer to get back into the natural cycle. They may only become ready for fertilization after 2-4 months, in particular, if they used birth control injections. Without close monitoring and professional measuring of hormone levels, it’s virtually impossible to know when precisely your body will be ready again for ovulation. Be patient, but also be aware that it could happen after only a few days. 

How will my period be affected?

The effect of discontinuing birth control on your menstrual cycle is similar to the effect on fertility and ovulation. It differs from woman to woman. It may take a few weeks or several months for your period to return to a predictable schedule. This is because your body’s hormone levels need time to adjust. During this adjustment process, spotting and irregularities (like light or heavy periods) can happen, and the timing can be irregular.

After about 3-4 months, the menstrual cycle should be normalized and on schedule. If you continue to experience irregularities or if you don’t get any period for more than 3-4 months after you stopped birth control pills, it’s best to get checked by a doctor. There could be other factors impacting your menstrual cycle.

Of course, after having used birth control for many years, your period will be different from how you may remember it when you were younger. Even without any disruptions by birth control, the menstrual timing, blood volume, and any adverse effect on your body (migraine, aches, nausea, etc.) change with age.  

Will stopping the pill make me look different?

This is a popular topic among women who, after long-term use of birth control, are thinking about stopping. However, while there can be some visible effects on a woman’s appearance, it’s no significant change and, most often, not something that people other than yourself will notice. The most common effect of stopping birth control is a gradual weight loss in the subsequent months. Just like starting on hormonal birth control likely made you gain a few pounds, discontinuing it will make you lose a few. But, either way, changes in eating habits can help offset the weight gain or loss.

Accompanying the weight loss, your breast size may decrease somewhat. Some women also will notice changes in their hair volume, either thinning or gaining more hair. Hair loss is the more common phenomenon, and it happens because the hormonal birth control did boost your hair generation above your own natural levels. Once you stop birth control, your hair growth goes back to its natural pace of growth.    
One rare side effect of discontinuing birth control is hair growth (or hair on your face, chest, or back), consisting of small, coarse dark hair. But this isn’t common. 

Your Vitamin D levels will also be affected

One positive side effect of hormonal birth control is that it improves Vitamin D absorption and retention in your body. Therefore, after you stop using birth control pills, your Vitamin D levels may come down. Your doctor can measure this with a simple blood test and may advise you to take Vitamin D supplements. Low levels of this vitamin can cause bone tissue problems and weaken your immune system. Especially if you plan on getting pregnant (one of the main reasons to stop birth control), you will need strong Vitamin D levels for a healthy pregnancy. So, it’s worth getting your Vitamin D levels checked out. 

References:

  • Wright, Kristen Page, and Julia V Johnson. “Evaluation of Extended and Continuous Use Oral Contraceptives.” Therapeutics and Clinical Risk Management, vol. 4, no. 5, 2008, pp. 905–11, www.ncbi.nlm.nih.gov/pmc/articles/PMC2621397/. Accessed 16 Jun. 2020.
  • Frost, Jennifer J., and Laura D. Lindberg. “Trends in Receipt of Contraceptive Services: Young Women in the U.S., 2002–2015.” American Journal of Preventive Medicine, vol. 56, no. 3, Mar. 2019, pp. 343–351, 10.1016/j.amepre.2018.10.018. Accessed 16 Jun. 2020.
  • Westhoff, Carolyn L., et al. “Oral Contraceptive Discontinuation: Do Side Effects Matter?” American Journal of Obstetrics and Gynecology, vol. 196, no. 4, Apr. 2007, pp. 412.e1-412.e7, www.ncbi.nlm.nih.gov/pmc/articles/PMC1903378/, 10.1016/j.ajog.2006.12.015. Accessed 16 Jun. 2020.
  • Wright, Kristen Page, and Julia V Johnson. “Evaluation of Extended and Continuous Use Oral Contraceptives.” Therapeutics and Clinical Risk Management, vol. 4, no. 5, pp. 905–11, www.ncbi.nlm.nih.gov/pmc/articles/PMC2621397/. Accessed 16 Jun. 2020.

 

Your trusted online doctor

Free shipping on all orders
Order now for delivery on Wednesday